Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2017, 2:47 PM MST for La Paz County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 2:47 PM MST (21:47 UTC)
- Expired
- Aug 10, 2017, 6:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 170 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761
WGUS55 KPSR 102147
FFWPSR
AZC012-110145-
/O.NEW.KPSR.FF.W.0041.170810T2147Z-170811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
247 PM MST THU AUG 10 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
North central La Paz County in west central Arizona...
* Until 645 PM MST
* At 244 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across and upstream from the warned area. Heavy
rainfall from storms moving across the Bouse and Cunningham Washes
will runoff towards Arizona 72. Additional storms are developing
over the area and may train over areas that have already
experienced heavy rainfall exacerbating flooding conditions.
* Some locations that will experience flooding include...
Bouse, Arizona 72, locations along Bouse and Cunningham Washes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3405 11407 3394 11387 3374 11376 3379 11407
3396 11423
$$
JN2 follow-up statements
457
WGUS75 KPSR 110034
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
534 PM MST THU AUG 10 2017
AZC012-110145-
/O.CON.KPSR.FF.W.0041.000000T0000Z-170811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
534 PM MST THU AUG 10 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
NORTH CENTRAL LA PAZ COUNTY...
At 533 PM MST, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area, particularly over the Plomosa
Mountains and the drainages that run into the Cunningham Wash. Radar
estimates three quarters to over an inch of storm total rain fell.
That rainfall will continue to drain through into the lower
elevations and travel through the Bouse Wash.
Some locations that will experience flooding include...
Bouse and State Route 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3405 11407 3394 11387 3374 11376 3379 11407
3396 11423
$$
JN855
WGUS75 KPSR 110136
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
636 PM MST THU AUG 10 2017
AZC012-110145-
/O.EXP.KPSR.FF.W.0041.000000T0000Z-170811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
636 PM MST THU AUG 10 2017
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LA PAZ COUNTY WILL
EXPIRE AT 645 PM MST...
The Flash Flood Warning for the Bouse area and Bouse Wash will be
allowed to expire. Heavy rain has ended over the Warning area.
Runoff impacts may linger for the next few hours, however the threat
for flash flooding has diminished.
LAT...LON 3405 11407 3394 11387 3374 11376 3379 11407
3396 11423
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:25 PM MST, 22 minutes earlier.
Area forecast discussion, Aug 10, 2:25 PM MST, 22 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 225 PM MST Thu Aug 10 2017 && .SYNOPSIS... Increasing southerly flow aloft is bringing increasing amounts of monsoon moisture back into the region. Accordingly, storm chances are returning back to the lower deserts of Arizona and expand into much of southeast California by Saturday. With higher humidity and more cloudiness, high temperatures will trend downward as well. A drying trend begins from west to east on Monday. && .DISCUSSION... Tonight through early Friday... A return to a more active monsoon pattern continues to be underway across the region. Just in the past hour, a very strong storm has developed near Brenda, along I-10, which likely reached severe limits. The latest satellite imagery continues to show a well- defined vort max over over the northern Gulf of California. This vort max is forecast by the high-res models to move slowly northward into extreme southern AZ by this evening, then continue northward across Yuma and La Paz Counties later tonight and early Friday. The HRRR and the 18Z NAM NEST models have come in to inceasingly good consensus that scattered storms will develop in an area of mid-level diffluence to the north and northeast of the vort max over SE/extreme southern AZ later this afternoon. These models then move these storms in south-central/SW AZ during the mid-late evening hours, with lighter showers lingering into early Friday morning. Given what is seen on the 18Z Tucson balloon sounding, which showed over 2200 J/KG of MUCAPE and decent bulk shear in the 500-700mb layer, it appears the main threat will be strong-severe storms, with very strong winds and small hail, along with locally heavy downpours. Thus, have raised pops into the chance range during the 00-12Z period as well as including areas of blowing dust across south-central and SW AZ. Late Friday through Sunday... Steering flow will initially have a southerly component with the subtropical high centered over Texas. That changes by Sunday as troughing over the West Coast makes its presence felt leading to southwesterly steering aloft. The upper troposphere turns southwesterly sooner than that. There is good model agreement that moisture adequate for storms will be in place through Sunday. Of course that doesn't mean there won't be CIN to contend with and thus PoPs are not overwhelmingly high. An X factor will be an inverted trough (currently centered near southern Baja). Models are slow to track it north of the border and weaken it in the process. High temps return to normal during this period - possibly dipping a little below normal over south-central AZ. Monday through Wednesday... A Pacific deepens over the West Coast and areas far inland early next week leading to dry advection and another break in the Monsoon. PoPs trend down Monday with only slight chances over the higher terrain of south-central AZ on Tuesday and even more retreat on Wednesday. Though we have a drying trend, lower heights and thicknesses keep temps from rebounding much. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: South-Central Arizona including KPHX, KIWA, and KSDL: Tricky forecast for the Phoenix area terminals. Decent chance for strong southerly outflows in the 2z to 6z time frame which may also loft enough dust to restrict visibility. Slight thunderstorm chances also for KPHX, but better shot at surrounding terminals for the evening and into the night. Southeast California/Southwest Arizona including KIPL and KBLH: Typical diurnal winds through the day with occasional afternoon gusts. May see some thunderstorms in the distance, especially for KBLH, although there is enough doubt in the matter to keep any mention of this out of the TAFs at this moment. .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances will increase markedly heading into the weekend with the best opportunities for wetting rains building into the lower elevations Saturday and Sunday. Somewhat less storm activity is likely by Tuesday. With moisture surging north, minimum humidity levels will increase to a 20-40% range while overnight recovery similarly improves towards a good to excellent range. Relative humidity looks to taper off through next week, although should still remain above 15 percent Temperatures will cool back to near normal over the weekend with the increased humidity levels. Outside of thunderstorm outflows, winds will remain on the light side. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Thunderstorm chances will increase markedly heading into the weekend with the best opportunities for wetting rains building into the lower elevations Saturday and Sunday. Somewhat less storm activity is likely by Tuesday. With moisture surging north, minimum humidity levels will increase to a 20-40% range while overnight recovery similarly improves towards a good to excellent range. Temperatures will cool back to near normal over the weekend with the increased humidity levels. Outside of thunderstorm outflows, winds will remain on the light side. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha/AJ AVIATION...Deemer FIRE WEATHER...Deemer
In the hours before
Special weather statement, Aug 10, 1:25 PM MST, 1 hour 22 minutes before
Special Weather Statement National Weather Service Phoenix AZ 125 PM MST THU AUG 10 2017 AZZ533-102115- Central La Paz AZ- 125 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 215 PM MST... At 125 PM MST, Doppler radar was tracking a strong thunderstorm over Brenda, or 36 miles southeast of Parker. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3357 11393 3362 11407 3378 11405 3369 11380 TIME...MOT...LOC 2025Z 205DEG 3KT 3367 11397 Hernandez
Special weather statement, Aug 10, 2:01 PM MST, 46 minutes before
Special Weather Statement National Weather Service Phoenix AZ 201 PM MST THU AUG 10 2017 AZZ533-102145- Central La Paz AZ- 201 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 245 PM MST... At 201 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 35 miles southeast of Parker, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3358 11394 3362 11410 3388 11412 3374 11376 TIME...MOT...LOC 2101Z 192DEG 8KT 3368 11399 Hernandez
Special weather statement, Aug 10, 2:20 PM MST, 27 minutes before
Special Weather Statement National Weather Service Phoenix AZ 220 PM MST THU AUG 10 2017 AZZ533-102200- Central La Paz AZ- 220 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 300 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm near Bouse, or 23 miles southeast of Parker, moving north at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bouse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3381 11395 3388 11412 3402 11411 3393 11387 TIME...MOT...LOC 2120Z 184DEG 4KT 3386 11402 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:25 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Aug 10, 1:35 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 25 min |
| Aug 10, 2:01 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Aug 10, 2:14 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 2:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Aug 10, 2:21 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 10, 2:56 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 10, 3:27 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 10, 3:29 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 31 min |
| Aug 10, 4:02 PM MST | Special Weather Statement | PSR | La Paz | 58 min |
| Aug 10, 4:50 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.